Verify your email address to receive email notifications.

Verification sent. Please check your inbox to verify your address.

Unable to send verification. Please try again later.

  • Shared Experiences

    How much caffeine is too much?

    Related Topic
    I usually drink 3-4 cups of coffee throughout the day when I am at work. On mornings where I have ‘skipped’ my regular dose of caffeine I experience mild headaches. Does this mean that I am drinking too much caffeine on a regular basis?
  • Find a professional to answer your question

  • Tim Jeans

    Exercise Physiologist

    I am an Accredited Exercise Physiologist working at Living Life Sports Medicine. I have a strong belief in rehabilitation and healthy living, which stems from ... View Profile

    Firstly, caffeine is an addictive stimulant drug which acts on the central nervous system to increase messages to and from the brain. The mild headaches you are receiving are most likely due to withdrawals your body is having from not receiving the regular intake of caffeine. 

    My best answer to your question would be to place this to you. The half-life of caffeine, being the time it takes the body to process and eliminate one half of the total caffeine ingested, varies from 4-6hours. Thus by drinking 3-4 cups of coffee per day, it would suggest from a physiological point of view that yes, this is too much coffee, as 3-4 cups of coffee would overlap any period in a 24hr day where caffeine was not present in your body.  

    3-4 cups of coffee from a barista (take away coffee) would vary to instant coffee. Take away coffee using, coffee beans will have a higher amount of caffeine than instant coffee. So 3-4 cups of instant coffee wouldn't have as high a caffeine intake which may be seen as a positive, however would contain more chemicals. 

    It is not good to be consistently stimulated. Our bodies will naturally stimulate themselves when necessary and let’s face it, it’s not every day we need to stimulate our cardiovascular system, let alone with a stimulant drug, especially when a majority of the time the population is sedentary and sitting down.

    My recommendation would be to slowly reduce the amount of caffeine you have, to reduce the severity of the withdrawal symptoms. Try to cut back by 1 cup of coffee per week until you are down to 1 cup of coffee per day. From here you can decide whether you would like to continue drinking coffee daily, but at least you will be in a position where your body isn’t stimulated 24/7.
     
    Thanks for your question

  • Lisa Chen

    Dietitian

    I am a member of DAA holding an accredited practicing dietitian (APD) and AN status.I am capable to provide individual consultation and group education to ... View Profile

    Caffeine in a small doses can help with lertness and boost energy levels. However, it's important to also conside some of the negative side efects such as chest pan, dizziness, restlessness, headaches etc.

    However, there is no conlusive upper limit of how much caffeine we should have each day. In addtion to Tim's opnion that caffein varies across different drinks,  I also need to point out that different people have different toleance level of caffein. Some poople are more sensitive than others, but, generally speaking, most of us are okay if we stick to ess than 300-400mg a day (that's around 3-4 espresso shots). 1 cup of instant coffe normally is equivalent to 0.6 espresso shot. 1 cup plunger coffee is equal to 0.8 espresso shot. Regular cppuccno or latte is equial to 1 while long black normally equal to 2. And, don't forget about there are also other drinks that contain caffne including energy drink, soft drink and tea. You need to take all of them into account in order to assess whether you over consumes caffne.

    If your total caffne intake is not over the limit, it is up to you whether you would like to cut it back. If you do, cutting out the one from late afternoon to night will give you more health benefits because that may help you to improve sleep quality.

  • Anonymous

    I think so

comment

You must be a Health Professional to comment. Log in or Sign up .